Hail, Young
- When
- October 22, 9:25 AM CST
- Where
- Young County, Newcastle
- Measured
- 1.75 in hail
- Property damage
- $4,000
- Reported by
- Post Office
- Coordinates
- 33.200, -98.750
Golf ball sized hail was reported in Newcastle.
A complex of thunderstorms developed in West Texas ahead of an approaching shortwave. As this complex neared the western portions of the Fort Worth CWA in the mid morning hours, it began to weaken, but produced ping pong and golf ball sized hail in Young County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A complex of thunderstorms developed in West Texas ahead of an approaching shortwave. As this complex neared the western portions of the Fort Worth CWA in the mid morning hours, it began to weaken, but produced ping pong and golf ball sized hail in Young County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Oct 22, 6:32 AM CST, 2 hours 53 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 732 AM CDT MON OCT 22 2012 .UPDATE... SHORTWAVE CONTINUES LIFTING NORTHEAST ACROSS THE TEXAS AND OKLAHOMA PANHANDLES THIS MORNING. LATEST HIGH RES HRRR MODEL AND NAM12 RUNS ARE PICKING UP ON THE LATEST TRENDS WITH THE WEST TX STORMS THIS MORNING. THE TECH AND NCEP WRF MODELS PICK UP SOME OF IT...BUT ARE TOO WEAK AS THE SHORTWAVE HAS IMPRESSIVE STRUCTURE ON WATER VAPOR SATELLITE THIS MORNING. 12Z FWD SOUNDING DOES SHOW THE CAPPING INVERSION HAS STRENGTHENED ONCE AGAIN WITHIN SWLY FLOW ALOFT...SO THE QUESTION REMAINS ON HOW FAR SOUTH AND EAST TO BRING RAIN CHANCES. FOR NOW...HAVE KEPT THE LINE THE SAME FOR RAIN CHANCES. HOWEVER...DID RAISE POPS ACROSS THOSE AREAS WHERE THE CAP IS LIFTING AND MOISTENING TO HIGH CHANCE AND LIKELY ACROSS NORTHWEST COUNTIES DUE TO STRENGTH OF ASCENT AND EXPECTED INSTABILITY. 05/ && .AVIATION... /12Z TAFS/ WIDESPREAD MVFR CIGS PREVAIL ACROSS NORTH TEXAS THIS MORNING WITH MOIST SOUTHERLY FLOW WELL ESTABLISHED. A FAST MOVING BUT POTENT DISTURBANCE WILL MOVE THROUGH THE SOUTHERN PLAINS TODAY RESULTING IN SCATTERED SHOWERS AND THUNDERSTORMS. MOST OF THE ACTIVITY IS EXPECTED TO REMAIN TO THE NORTHWEST OF THE MAJOR AIRPORTS HOWEVER IT WILL BE CLOSE ENOUGH TO IMPACT OPERATIONS. SOME LIGHT SCATTERED ACTIVITY IS ALREADY ONGOING FROM BRECKENRIDGE TO GAINESVILLE. WILL MAINTAIN MVFR CIGS THROUGH THE MORNING AND FOR NOW WILL LEAVE THE MENTION OF THUNDERSTORMS OUT WITH THE THINKING THAT THEY WILL MAINLY BE OFF TO THE NORTHWEST. TIMING ON CONVECTIVE ACTIVITY WOULD MOST LIKELY BE 18-21Z IN THE METROPLEX IF IT HOLDS TOGETHER THIS FAR EAST. OTHERWISE...SOUTHERLY WINDS 15 TO 20KTS WILL PERSIST. ANOTHER ROUND OF MVFR CIGS IS EXPECTED LATE TONIGHT. DUNN && .PREV DISCUSSION... /ISSUED 339 AM CDT MON OCT 22 2012/ SHORTWAVE NOW SEEN MOVING PROGRESSIVELY NORTHEAST ACROSS NEW MEXICO AND FAR WEST TEXAS THIS MORNING. SCATTERED THUNDERSTORMS WERE IN PROGRESS FROM THE PERMIAN BASIN BACK INTO THE TRANS PECOS MOVING FAIRLY QUICKLY. CURRENT HIGH RESOLUTION MODEL ANALYSIS INDICATES LARGE SCALE ASCENT WILL AFFECT FAR NORTHWEST COUNTIES BY MID-LATE MORNING. ASCENT WILL PROGRESS EAST ACROSS THE NORTHERN COUNTIES THROUGH THE DAY WITH THE DISTURBANCE LIFTING ACROSS OKLAHOMA/KANSAS. MORNING STRATUS HAS DEVELOPED SOUTHEAST OF A SHERMAN...DFW...COMANCHE LINE WITH INCREASING HIGH CLOUDS IN ADVANCE OF SHORTWAVE ACROSS THE NORTHEAST COUNTIES. WILL CONTINUE A TIGHT GRADIENT ON RAIN CHANCES WITH THE FAR NORTHWEST AND RED RIVER COUNTIES SEEING THE HIGHEST PROBABILITY THIS AFTERNOON AND EVENING PER SYSTEM TRACK. WITH REGARD TO SEVERE WEATHER...INSTABILITY WILL HINGE ON HOW MUCH INSOLATION AND HEATING THESE AREAS CAN ACHIEVE BEFORE THE BEST LIFT ARRIVES THIS AFTERNOON. THE CAP HAS LIFTED AND MOISTENED SOMEWHAT THE PAST 24 HOURS ON THE LATEST FWD SOUNDING. DO FEEL THE SOUTHEAST HALF OF THE CWA WILL LIKELY STAY CAPPED PER THE TRACK OF THIS SHORTWAVE. IF STRATUS CAN STAY OUT OF OUR NORTHWEST COUNTIES... THEN HIGHS WARMING INTO THE MID 80S THIS AFTERNOON MAY YIELD ENOUGH INSTABILITY FOR A FEW STRONG TO MARGINALLY SEVERE STORMS. WESTERLY BULK SHEAR OF 30-35 KTS INDICATE A MULTI- CELL SCENARIO WITH THE POTENTIAL FOR A LOCALIZED DAMAGING WIND THREAT. WE DO NOT EXPECT WIDESPREAD SEVERE WEATHER WITH THE LACK OF A SURFACE FOCUS AND CLOUD COVER LIMITING THE POTENTIAL. THE SHORTWAVE AND ASSOCIATED LIFT EXIT NORTHEAST AWAY FROM NORTH TEXAS OVERNIGHT WITH RAIN CHANCES ENDING. OTHERWISE...A STRONG PRESSURE GRADIENT WILL CONTINUE THE WINDY CONDITIONS TODAY WITH GUSTY SOUTH WINDS 15-25 MPH. A FLAT SHORTWAVE RIDGE WILL DOMINATE ACROSS THE SOUTHERN PLAINS DURING THE MIDDLE OF THE WEEK...AS DEEP ENERGY ALOFT ORGANIZES ACROSS THE ROCKIES AND PACIFIC NORTHWEST. THIS WILL MAINTAIN LEE CYCLOGENESIS ACROSS THE LEE OF THE ROCKIES WITH BREEZY AND WARM CONDITIONS CONTINUING. A LEAD SHORTWAVE ROTATING EAST ACROSS THE CENTRAL AND NORTHERN PLAINS ON THURSDAY WILL ASSIST IN MOVING A STRONG COLD FRONT SOUTH TOWARD THE RED RIVER THURSDAY NIGHT. MEDIUM RANGE MODELS ARE COMING INTO MORE AGREEMENT OF THE FRONT CROSSING THE RED RIVER AND MOVING TOWARD THE I-20 CORRIDOR BY DAYBREAK FRIDAY MORNING. BEST FORCING WILL REMAIN TO OUR NORTH ON FRIDAY...BUT FORCING ALONG THE FRONT SHOULD LEND TO ISOLATED- SCATTERED THUNDERSTORMS DURING THE DAY. ANALYSIS OF INSTABILITY AND LAPSE RATES ALOFT DO NOT INDICATE A SEVERE WEATHER THREAT WITH THE SYSTEM FRIDAY. A FEW STRONG STORMS ALONG THE FRONT WILL BE POSSIBLE AS IT PROGRESSES QUICKLY SOUTH ACROSS THE CWA. BRISK AND MUCH COOLER CONDITIONS ARE EXPECTED ACROSS NORTH TEXAS INTO THE WEEKEND WITH STRONG CAA NOTED IN ALL THE MODELS. A STRONG SHORTWAVE WILL ROTATE ACROSS THE SOUTHERN PLAINS FRIDAY NIGHT AND SATURDAY MORNING WITH RAIN CHANCES CONTINUING. FORCING ABOVE THE FRONTAL INVERSION WILL STEEPEN LAPSE RATES ALOFT ENOUGH FOR EMBEDDED THUNDER FRIDAY NIGHT. MEANWHILE...LOWS BY SATURDAY WILL FALL INTO THE 40S WITH BRISK CONDITIONS EXPECTED THE MAJORITY OF THE WEEKEND. RAIN CHANCES END FROM WEST TO EAST DURING THE DAY SATURDAY IN WAKE OF THE SHORTWAVE. HOWEVER...CONTINUING CAA AND CLOUD COVER WILL RESULT IN HIGHS ONLY CREEPING INTO THE 50S MOST AREAS. CLEARING SKIES SATURDAY NIGHT AND DIMINISHING NORTH WINDS WILL RESULT IN AREAS NORTH-WEST OF DFW FALLING INTO THE 30S BY SUNDAY MORNING WITH LOWER-MID 40S ELSEWHERE. NORTH TEXAS WILL SEE MORE SUNSHINE ON SUNDAY...BUT CONTINUING COOL WEATHER WITH HIGHS ONLY CREEPING INTO THE LOWER 60S WITH A SECONDARY SURGE OF COOL CANADIAN AIR BEING SUPPORTED BY CYCLONIC/NORTHWEST FLOW ALOFT. LOWS IN THE 30S LOOK LIKELY BY NEXT MONDAY MORNING AND COULD NOT RULE OUT SOME LIGHT FROST ACROSS THE NORTHERN COUNTIES. A DRY FORECAST WILL CONTINUE INTO EARLY NEXT WEEK WITH ONLY A SLOW MODERATION IN TEMPERATURES PER CONTINUED CYCLONIC NORTHWEST FLOW ALOFT INDICATED BY ALL THE MODELS. 05/ && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 86 70 85 68 86 / 30 10 5 0 0 WACO, TX 87 69 86 65 86 / 10 5 5 0 0 PARIS, TX 85 65 84 64 84 / 40 30 5 0 0 DENTON, TX 84 68 84 66 86 / 40 10 5 0 0 MCKINNEY, TX 84 67 84 65 85 / 40 20 5 0 0 DALLAS, TX 86 71 85 68 86 / 20 10 5 0 0 TERRELL, TX 86 68 84 66 85 / 10 10 5 0 0 CORSICANA, TX 86 68 85 66 85 / 10 5 5 5 5 TEMPLE, TX 87 68 85 64 86 / 10 5 5 5 5 MINERAL WELLS, TX 84 65 84 62 85 / 40 10 5 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. && /05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 405 AM CDT MON OCT 22 2012 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-231200- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 405 AM CDT MON OCT 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS THROUGH THIS EVENING MAINLY NORTHWEST OF A COMANCHE TO SULPHUR SPRINGS LINE...INCLUDING DALLAS...FORT WORTH...GAINESVILLE...AND MINERAL WELLS. A FEW OF THESE STORMS COULD BE SEVERE WITH GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... VERY LIMITED SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE FAR NORTHWEST COUNTIES THROUGH AFTERNOON. DUNN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1019 AM CDT MON OCT 22 2012
TXZ100-221545-
YOUNG TX-
1019 AM CDT MON OCT 22 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
YOUNG COUNTY
AT 1019 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTH OF GRAHAM...MOVING NORTHEAST AT 30
MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE GRAHAM AND OLNEY.
PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
LAT...LON 3340 9882 3340 9842 3298 9842 3296 9875
3296 9895 3337 9896
TIME...MOT...LOC 1519Z 224DEG 28KT 3319 9853The Dyess AFB radar (KDYX), 87 km away, was scanning. The volume nearest the first event began at 15:24 UTC.
2 hail. Local standard time, as filed.
Golf ball sized hail was reported in Newcastle.
Quarter to ping pong ball sized hail fell south of Loving.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, October 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414576, 414578.